Alert archive / Alabama / Wind Advisories in 2018

Wind Advisory 3, NWS Huntsville, AL

April 22, 201811 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this wind advisory at Apr 22, 2018, 4:43 AM CDT for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Apr 22, 2018, 4:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 22, 2018, 4:43 AM CDT (09:43 UTC)
In effect from
Apr 22, 2018, 4:00 PM CDT
Expired
Apr 23, 2018, 1:00 AM CDT
In force
9 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2525 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WWUS74 KHUN 220943
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
443 AM CDT Sun Apr 22 2018

...A Wind Advisory is in effect for Southern Middle Tennessee and
portions of North Central and Northeast Alabama...

.A developing storm system out of the southern Plains states will
track eastward later today and move into the region by tonight.
Wind speeds ahead of the approaching system are expected to
increase into the 20 to 25 MPH range, with gusts up to 35 to 40 
MPH, especially in the higher elevations. Wind speeds should then 
begin to gradually diminish during the early morning hours Monday,
as the storm system begins to weaken and lift northeastward away 
from the area.

ALZ006>010-016-TNZ076-096-097-222200-
/O.NEW.KHUN.WI.Y.0003.180422T2100Z-180423T0600Z/
Madison-Morgan-Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-
Franklin TN-
Including the cities of Huntsville, Decatur, Albertville, Boaz, 
Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, Cullman, 
Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, 
Estill Springs, and Cowan
443 AM CDT Sun Apr 22 2018

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM CDT
MONDAY...

The National Weather Service in Huntsville has issued a Wind
Advisory, which is in effect from 4 PM CDT this afternoon to 1 AM
CDT Monday. 

* TIMING AND AREAS AFFECTED...Valid from 4 PM this afternoon
  through 1 AM early Monday morning and includes the following
  counties: in southern middle Tennessee Moore, Lincoln and
  Franklin and in north central and northeast Alabama: Madison,
  Morgan, Marshall, Jackson, DeKalb and Cullman. 

* WINDS...Southeast winds around 20 to 25 MPH with gusts near 35 
  to 40 MPH. Wind speeds may be slightly higher in the higher 
  elevations of southern middle Tennessee and northeast Alabama.

* IMPACTS...Loose outdoor items will be vulnerable to the higher
  winds. Driving may also become hazardous, especially with high
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
25 mph, or gusts of at least 35 mph, are expected across the
affected area. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution. In
addition, ensure all loose outdoor objects remain secure,
including patio furniture and trash cans.

&&

$$
3 follow-up statements
951 
WWUS74 KHUN 221854
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
154 PM CDT Sun Apr 22 2018

...A Wind Advisory is in effect for Southern Middle Tennessee and
portions of North Central and Northeast Alabama...

.A developing storm system out of the southern Plains states will
track eastward and move into the region tonight. Wind speeds 
ahead of the approaching system are expected to increase into the 
20 to 25 MPH range, with gusts up to 35 to 40 MPH, especially in 
the higher elevations. Wind speeds should then begin to gradually 
diminish during the early morning hours Monday, as the storm 
system begins to weaken and lift northeastward away from the area.

ALZ006>010-016-TNZ076-096-097-230600-
/O.CON.KHUN.WI.Y.0003.180422T2100Z-180423T0600Z/
Madison-Morgan-Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-
Franklin TN-
Including the cities of Huntsville, Decatur, Albertville, Boaz, 
Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, Cullman, 
Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, 
Estill Springs, and Cowan
154 PM CDT Sun Apr 22 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT MONDAY...

* TIMING AND AREAS AFFECTED...Valid from 4 PM this afternoon 
  through 1 AM early Monday morning and includes the following 
  counties: in southern middle Tennessee Moore, Lincoln and 
  Franklin and in north central and northeast Alabama: Madison, 
  Morgan, Marshall, Jackson, DeKalb and Cullman. 

* WINDS...Southeast winds around 20 to 25 MPH with gusts near 35 
  to 40 MPH. Wind speeds may be slightly higher in the higher 
  elevations of southern middle Tennessee and northeast Alabama. 

* IMPACTS...Loose outdoor items will be vulnerable to the higher 
  winds. Driving may also become hazardous, especially with high 
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
25 mph, or gusts of at least 35 mph, are expected across the
affected area. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution. In
addition, ensure all loose outdoor objects remain secure,
including patio furniture and trash cans.

&&

$$
361 
WWUS74 KHUN 230001 
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
701 PM CDT Sun Apr 22 2018

...A Wind Advisory is in effect for Southern Middle Tennessee and
Northern Alabama...

.A developing storm system out of the southern Plains states will
track eastward and move into the region tonight. Wind speeds 
ahead of the approaching system are expected to increase into the 
20 to 25 MPH range, with gusts up to 35 to 40 MPH, especially in 
the higher elevations. Wind speeds should then begin to gradually 
diminish during the early morning hours Monday, as the storm 
system begins to weaken and lift northeastward away from the area.

ALZ001>005-230600-
/O.EXA.KHUN.WI.Y.0003.000000T0000Z-180423T0600Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, and Athens
701 PM CDT Sun Apr 22 2018

...WIND ADVISORY IN EFFECT UNTIL 1 AM CDT MONDAY...

The National Weather Service in Huntsville has issued a Wind
Advisory, which is in effect until 1 AM CDT Monday. 

* TIMING AND AREAS AFFECTED...Valid through 1 AM early Monday
  morning.

* WINDS...Southeast winds around 20 to 25 MPH with gusts up to 35
  to 40 MPH. 

* IMPACTS...Loose outdoor items will be vulnerable to the higher 
  winds. Driving may also become hazardous, especially with high 
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
25 mph, or gusts of at least 35 mph, are expected across the
affected area. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution. In
addition, ensure all loose outdoor objects remain secure,
including patio furniture and trash cans.

&&

$$

ALZ006>010-016-TNZ076-096-097-230600-
/O.CON.KHUN.WI.Y.0003.000000T0000Z-180423T0600Z/
Madison-Morgan-Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-
Franklin TN-
Including the cities of Huntsville, Decatur, Albertville, Boaz, 
Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, Cullman, 
Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, 
Estill Springs, and Cowan
701 PM CDT Sun Apr 22 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT MONDAY...

* TIMING AND AREAS AFFECTED...Valid through 1 AM early Monday
  morning.

* WINDS...Southeast winds around 20 to 25 MPH with gusts near 35 
  to 40 MPH. Wind speeds may be slightly higher in the higher 
  elevations of southern middle Tennessee and northeast Alabama. 

* IMPACTS...Loose outdoor items will be vulnerable to the higher 
  winds. Driving may also become hazardous, especially with high 
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
25 mph, or gusts of at least 35 mph, are expected across the
affected area. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution. In
addition, ensure all loose outdoor objects remain secure,
including patio furniture and trash cans.

&&

$$
051 
WWUS74 KHUN 230614
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
114 AM CDT Mon Apr 23 2018

ALZ001>010-016-TNZ076-096-097-230715-
/O.EXP.KHUN.WI.Y.0003.000000T0000Z-180423T0600Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
114 AM CDT Mon Apr 23 2018

...WIND ADVISORY HAS EXPIRED...

The Wind Advisory that was in effect for southern middle Tennessee
and north Alabama has been allowed to expire. Wind speeds in some
locations are still gusting around 30 MPH, but these winds are
expected to gradually diminish over the next few hours.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Apr 22, 4:05 AM CDT, 38 minutes earlier.

Area forecast discussion, Apr 22, 4:05 AM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
405 AM CDT Sun Apr 22 2018

.NEAR TERM...(Today)
Issued at 406 AM CDT Sun Apr 22 2018

As has been promised the past few days, the storm system to our west
was beginning to produce showers noted via local/regional radar,
west of the forecast area at this time. A surface low over southern
Louisiana was bringing a large cloud shield and associated shower
activity towards the northeast. In comparison to last night, milder
conditions were occurring with overnight temperatures only in the
low/mid 60s with SE winds 5-10 mph.

Showers will gradually overspread the area from west to east during
the course of the morning and afternoon, as that system nears from
the SW. Unlike forecast and model thoughts from the past few days,
the surface low apparently will track more to the north than east.
This will have a few implications regarding the coverage/strength of
convection and winds.

The models were in generally good agreement that a good dose of rain
will impact the region, especially this afternoon and tonight. Think
that mainly hydrological effects will be the primary consequence
during Mon/Tue from runoff of excessive rains. Chances of widespread
areal flooding look too low for a Watch issuance this issuance.
Isolated thunderstorms do look possible, mainly embedded within more
widespread showers. Low instability will be realized for most of the
area, but parts of southern Cullman county are highlighted for
marginally severe storms, given this area will be more unstable.

Strong winds look to be an issue later today and tonight, as a
pressure gradient around the approaching low produces higher winds,
especially in the higher terrain of our eastern areas. The models
ducting function has been hinting at this the past few days, and it
is still showing stronger winds. Winds will be higher over our
eastern areas, with GFS MOS forecasting winds over 30kt in Huntsville
late this afternoon, with the NAM a bit lower but with its highest
wind speeds this evening. As such, we will place a wind advisory for
our area along and east of I-65 from about 4 PM this afternoon to
after midnight.

.SHORT TERM...(Tonight through Tuesday)
Issued at 406 AM CDT Sun Apr 22 2018

Breezy to windy conditions across the east ate expected this evening
with widespread showers and isolated thunderstorms. Fortunately,
stability values remain on the low side with extreme wind shear
values. The NAM was showing over 2000 m2/s2 helicity values at
Huntsville late this evening, indicative of strong winds aloft. The
winds should diminish pretty rapidly from SW-NE after midnight, as
the strongest forcing exits the region.

Cloudy skies and widespread showers and isolated thunderstorms will
continue on Monday. The parent low from the latest guidance should
move across the Mid South and dissipate, while a comma head precip
shield moves across the Tennessee Valley Monday night into Tuesday.
A more stable atmosphere as the low exits to the east of the region
will remove thunder from the forecast for Tuesday, along with lower
rain chances. Rainfall totals upwards of 3 inches are possible by
late Tuesday, which could produce hydrological concerns.

.LONG TERM...(Tuesday night through Saturday)
Issued at 406 AM CDT Sun Apr 22 2018

Upper low/trough axis will continue to lift newd away from the cntrl
TN Valley Tue night, as lingering showers over NE AL quickly taper
off to the E during the evening period. Any lull in the rainfall
though is xpcted to be short lived heading into Wed, as another
amplifying trough pattern over the Plains states drops into the
Midwest/SE regions. As this occurs, another weak sfc boundary will
translate ewd into the region, with a shallow influx of moisture
increasing just ahead of the approaching front. Weak dynamic forcing
along the front should provide the means for some development of sct
showers Wed/Wed night, before rainfall again tapers off to the E with
the passage of this next front. The latter half of the global models
are suggesting little in the way of any cold air advection in the
wake of this next frontal passage on Thu, with afternoon highs
Wed/Thu climbing mainly into the upper 60s/near 70F. Overnight temps
Tue/Wed nights also look to remain fairly similar, with lows mainly
in the lower 50s or around the 50F mark.

After another brief dry spell Thu night, as high pressure over the
srn Plains quickly moves ewd across the wrn/cntrl Gulf regions, the
00Z ECMWF/GFS are hinting at yet another weak frontal boundary out of
the nrn/mid Plains traversing sewd into the Midwest/OH Valley states
Fri/Fri night. Most of the better forcing/lift looks to remain N of
the cntrl TN Valley, although just enough moisture may be in place
below H7 to result in a few showers thru Fri night, before drier air
above H85 mixes into the area for the start of the weekend period.
The influx of slightly drier air may at least allow overnight lows
Fri night to fall more into the mid 40s for most locations. This
doesn't look to have much affect though on afternoon temps Sat, with
highs again climbing predom into the upper 60s/near 70F under mostly
sunny skies.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1258 AM CDT Sun Apr 22 2018

VFR conditions at the start of the TAF will gradually deteriorate in
the overnight, as a system to our west nears. CIGs should be reduced
into the MVFR range ~2kft AGL around 09Z over NW Alabama, and east of
the I-65 corridor towards daybreak. Along with lowering CIG values,
VIS should also be reduced into the MVFR range as showers begin
impacting the terminals, with IFR or lower reductions in the heavier
showers. Along with showers, an isolated thunderstorm is possible,
mainly embedded within the heaviest showers. Strong winds could
become an issue by the afternoon and early evening, as a SE flow in
the 15-25kt range is expected to develop. Winds could be stronger,
with low-level vertical wind shear also possible.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory from 4 PM this afternoon to 1 AM CDT Monday for
     ALZ006>010-016.

TN...Wind Advisory from 4 PM this afternoon to 1 AM CDT Monday for
     TNZ076-096-097.

&&

NEAR TERM...RSB
SHORT TERM...RSB
LONG TERM...09
AVIATION...RSB

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 21, 2:29 PM CDT, 14 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
229 PM CDT Sat Apr 21 2018

ALZ001>010-016-TNZ076-096-097-221100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
229 PM CDT Sat Apr 21 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

The probability for widespread hazardous weather is low.

Isolated thunderstorms and locally heavy rainfall will be possible
Sunday and Sunday night as a storm system approaches from the west.
Minor flooding of low lying areas and smaller creeks or streams is
possible overnight Sunday into Monday as well. Widespread rainfall
totals of two to three inches of rain is possible during this time.

Isolated thunderstorms are again possible Monday afternoon, with the
threat ending from west to east by sunset.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

12

Nearby

Wind Advisories in Alabama, 2018Wind Advisories in Tennessee, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.